During the last fifteen years the capacity of nirvanol to produce a syndrome known as "nirvanol sickness" has been widely utilized in German clinics in the treatment of violent choreas.1 Nirvanol is phenyl-ethyl-hydantoin, an hypnotic resembling phenobarbital in its pharmacologic action, but with a five instead of a six membered ring nucleus. "Nirvanol sickness" consists of fever, rash and eosinophilia, coming on sharply in a high percentage of persons treated, usually from six to twelve days after the first administration of the drug. It has been generally observed that following the appearance of this syndrome the course of the disease is shortened.
Recently similar reports have come from England.2 Poynton and Schlesinger3 have even observed the disappearance of persistent rheumatic nodules, accompanied by a lowering of temperature and quieting of the pulse rate, in four patients with "subacute rheumatism" who were given the usual course of nirvanol
JONES TD, JACOBS JL. THE TREATMENT OF OBSTINATE CHOREA WITH NIRVANOL: WITH NOTES ON ITS MODE OF ACTION. JAMA. 1932;99(1):18–21. doi:10.1001/jama.1932.02740530020006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: